Effects of coming off steroids

Hello all!

Just looking for some advice from anyone who has come off prednisolone..

I was on preds for the whole of last year, and after reducing them down to one a day, then one every other day, I finally finished them a few days before Christmas. Since then, I've noticed some rather strange effects from the steroids coming out of my system. Rashes on the sides of my stomach (little red spots), my face is really spotty and blotchy (I use to have very clear skin), bags under my eyes and increased tiredness/sleeping too much/sleeping too little and what seems like depression. All the above I can deal with aside from this depression.

When I was 15, I went through what felt like a rather frustrating time. It wasn't the best few years of my life, and being in counselling really helped me. I had been seeing someone since I was 7, all the way through to when I turned 18. Since before I came off the steroids, and now after, I've been feeling so down. One minute I'm fine, and the next I'm in floods of tears. I feel upset all the time, and completely numb inside. Nothing excites me, nothing. I used to be such an upbeat person, making jokes, and that just seems to have died. I just wanted to know if anyone else has experienced this? My asthma nurse said that this could be a side effect, and so did the doctor. I have to wait another few weeks so that by the time I go and see my doctor again, it would have been 2 months that my steroids would have been out of my system.

To be honest, I'm worried that I'll have to go on antidepressants. However, I want to fight this on my own! Anyone else experienced this? Any advice/stories helpful!

Thanks! Nat.

2 Replies

  • I have been told that steriods change your true personally, so you coming off them could have brought back your personally, are you sure what you are experiencing in your emotions is not you, your true self?

    I know the tiredness, whenever i come off steriods i am very tired for quite a while and lack in energy. But also my true character comes back, i am once more bubbly and quiet which is just me but when i am on steriods i am really anxious and jumpy and often get angery really easily.

    Have a think about your personality before you went on steriods, then what it was on and now what it is off, are there any patterns?

  • Hi Nat,

    Sorry you're having such a rough time at the moment.

    Being on steroids can cause depression, and similarly, coming off them (particularly after having been on them for some time, as you have) can also induce a depressive episode. You certainly seem to describe depressive elements there, where you mention feeling numb inside, not enjoying/feeling excited about things.

    Whether or not this is due to the steroids or not, by no means does it mean you'll end up on antidepressants. If it's due to the steroids, you might find it gradually fades away over the next couple of weeks. You mention that you have found counselling helpful in the past, so there is every chance that this could help again. Other people find CBT (Cognitive Behavioural Therapy) useful, which is often covered to some extent in some forms of counselling. You can do it yourself online too (www.moodgym.anu.edu.au or livinglifetothefull.com - both free to use).

    Whatever the cause or the outcome, please do make sure that you do go back to your GP in those two weeks, and let them know how you are - especially if things haven't improved. Please do go back sooner if things are getting worse.

    All the best.


You may also like...